Illinois, 2020

Hail in Illinois, March 28, 2020

March 28, 2020 · NWS ILX · 6 events in 4 counties and zones

Scattered supercell thunderstorms developed along a warm front draped across central Illinois on March 28th. The storms impacted locations from southeast of Springfield to near Paris from late morning through mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered supercell thunderstorms developed along a warm front draped across central Illinois on March 28th. The storms impacted locations from southeast of Springfield to near Paris from late morning through mid-afternoon. The strongest cells produced hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 28, 5:02 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 28, 5:02 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
602 AM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 400 AM CDT Sat Mar 28 2020

Showers and thunderstorms will likely affect central and
southeast IL through this evening. There is a risk of severe
storms early this morning, with a great risk of more widespread
severe storms late this afternoon and evening as a cold front
sweeps eastward across IL. Locally heavy rains will also be
possible with thunderstorms and could produce over 1 inch of
rainfall in some areas. Expect mild temperatures in the mid to
upper 70s today with breezy southerly. Generally dry and
seasonably cool weather will return to the area overnight Saturday
night and Sunday along with very windy conditions.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Sat Mar 28 2020

Early morning surface map shows warm front had lifted north to
just south of Macomb, and just north of Bloomington and Rantoul.
Warm front extends back to 998 mb low pressure over south central
KS. Temps range from upper 40s and lower 50s from Peoria north to
the mid to upper 60s in warm sector from Lincoln south with St
Louis still at 72 degrees. Also have moist dewpoints in the mid
60s in the warm sector. A severe thunderstorm watch expired in our
6 sw counties at 4 am. Scattered showers and thunderstorms were
over heart of central IL north of I-72 and se of the IL river.
More widespread showers and thunderstorms with heavy rains were
over northern IL north of I-80 and into parts of central/eastern
IA, southern WI and lower MI. Low level jet interacting with
frontal boundary aiding this convection. Held off on issuing a
flash flood watch as our convection is more isolated to scattered
and latest CAMs show convection staying less widespread over our
CWA while more widespread convection is north and ne of CWA with
the surface to 850 mb warm front. Unseasonably warm highs in the
mid to upper 70s today, with a few cities se of I-70 and from
Springfield sw reaching near 80 degrees, and will be the warmest
day since early October.

Latest models continue to deepen surface low pressure to 988 mb as
it lifts ne to west central IA by sunset, while warm front lifts
into northern IL. A cold front/dry line to push eastward to near
the MS river by sunset and sweep quickly eastward thru IL during
this evening, exiting east into IN early overnight. SPC day1
outlook continues enhanced to moderate risk of severe storms over
much of central (Shelbyville to north of Paris and northward) and
northern IL with slight risk in southeast IL. There is a 30% risk
of very large hail (2 inch diameter or larger) and 10-15% risk of
EF2 or stronger tornadoes that could be long tracked tornadoes.
Much of IL has 15% risk of damaging wind gusts. Great threat of
severe storms is during mid/late afternoon and again during this
evening as a broken squall line races eastward. Effective bulk
shear values greater than 50 kts this afternoon/evening along
with ML Capes of 1500-2500 j/kg by late afternoon. Storm relative
helicities of 300-500 m2/s2 from strengthening low level jet to
enhance tornado development and some possibly strong and longer
track ones racing ne. SPC said an upgrade to a high risk may be
considered in later day 1 updates for portion of our region.

Convection to shift east of IL overnight with strong sw winds
behind the cold front. Lows overnight in the mid 40s over the IL
river valley, and upper 40s to around 50 in eastern IL, mildest
near the Wabash river.

.LONG TERM...(Sunday through Friday)
ISSUED AT 400 AM CDT Sat Mar 28 2020

Strong low pressure of 992 mb will lift to northern Lake MI and
eastern upper MI by early Sunday afternoon and its wrap around
moisture could skirt far northern/ne CWA with isolated light
showers north of I-74. Main wx story Sunday will be the strong
west winds with gusts of 35 to 45 mph late Sat night into Sunday.
May eventually need a wind advisory on Sunday north of I-70. Highs
Sunday range from mid 50s ne CWA where mostly cloudy skies
prevail, to the lower 60s sw CWA where more sunshine expected
Sunday.

Winds gradually diminish during Sunday night as large low pressure
weakens as it pushes eastward toward the southern Quebec/Ontario
province line by dawn Monday. More sunshine and lighter winds on
Monday to make for a nice day. Highs Monday in the upper 50s and
lower 60s, mildest over sw CWA and southeast IL. Lows Mon night in
the upper 30s and lower 40s as clouds increase.

The 00Z forecast model suite continues to show weak low pressure
moving through the deep south on Tuesday, as upper level trof/low
moves over the mid MS and lower OH river valley. Models have
trended further south with this system, so likely rain chances
have correspondingly shifted southward, with highest pops over our
southern CWA on Tue while isolated thunderstorms should be in far
southern IL into southeast MO and southern KY on Tue afternoon.
Models have trended a few degrees cooler with highs Tue in the
upper 40s to near 50 degrees with cloudy skies.

Weak high pressure ridge to settle over IL and mid MS river valley
late Tue night, returning drier weather Tue night and early Wed.
A northern stream upper level low moves east over the northern
plains late Wed and could bring small chances of light rain
showers into central IL on Wed afternoon/evening. High pressure
over the gulf coast states on Wed will block moisture into IL so
any pcpn amounts should be quite light if they happen. Highs Wed
mostly in the lower 50s. Generally dry and seasonable temperatures
expected Thu thru next Saturday with highs of 50 to 55 degrees
and lows in the mid to upper 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 600 AM CDT Sat Mar 28 2020

A warm front near I-74 at dawn, will lift north of PIA by late
morning as ENE winds shift SSW. Ceilings below 1k ft at PIA and
BMI early this morning to gradually lift to MVFR during this
morning as warm front lifts north of this area. Isolated to
scattered showers and thunderstorms along and north of I-74
gradually diminish into mid morning. But more scattered showers
and thunderstorms develop in warm sector during this afternoon in
increasingly unstable airmass. A cold front to sweep quickly east
over central IL during this evening and have another band of
thunderstorms with strong winds and MVFR conditions. Skies clear
behind the front early overnight, but broken stratocumulus clouds
to move across I-74 corridor later tonight with MVFR ceilings of
2-3k ft possible. Winds to shift SW behind the cold front and
gusts increase to 25-35 kts later tonight. LLWS possible from 03Z-
09Z with 2k ft sw winds of 45 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Mar 28, 2:14 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 AM CDT Sat Mar 28 2020

ILZ027>031-036>038-040>056-061-290815-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
314 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Damaging winds, very large hail, and strong tornadoes
are all possible.

Minor flooding is ongoing along the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 45 mph range are expected.

Minor flooding continues along the Illinois River from Havana
downstream, rising to moderate flood stage by middle of next week.
Minor flooding is expected at Peoria midweek as well. Minor
flooding is also expected to return to the Sangamon River near
Monticello early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, most
likely between 2pm and midnight.

ILZ057-062-063-066>068-071>073-290815-
Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence-
Richland-
314 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

A line of severe thunderstorms is expected this evening and
tonight. Some of these storms could produce damaging winds, very
large hail, and an isolated tornado.

Minor flooding is occurring along the Wabash River from
Hutsonville downstream.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 45 mph range are expected.

Minor flooding will continue along portions of the Wabash River
from Hutsonville downstream through next week. Minor flooding is
possible along the Little Wabash River near Clay City Sunday
through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening, most likely between
5pm and midnight.

Deubelbeiss

In the hours before

Special weather statement, Mar 28, 9:05 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 AM CDT Sat Mar 28 2020

ILZ047-049>051-281545-
Scott-Sangamon-Morgan-Cass-
1005 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHWESTERN
SANGAMON...SOUTHEASTERN CASS AND EASTERN MORGAN COUNTIES UNTIL 1045
AM CDT...

At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murrayville, or 7 miles east of Winchester, moving northeast at 55
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Springfield, Jacksonville, Winchester, Chatham, Alexander, Rochester,
New Berlin, Ashland, Pleasant Plains, Loami, Franklin, Murrayville,
Woodson, Manchester, Alsey, South Jacksonville, Jerome, Southern
View, Leland Grove and Grandview.

This includes the following highways...
 Interstate 55 between mile markers 89 and 98.
 Interstate 72 between mile markers 57 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3990 8999 3990 8967 3972 8949 3952 9036
      3952 9041 3964 9046
TIME...MOT...LOC 1505Z 238DEG 46KT 3962 9032

Barker

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sangamon

When
March 28, 9:50 AM CST to 9:55 AM CST
Where
Sangamon County, Glenarm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -89.650

Hail, Sangamon

When
March 28, 10:01 AM CST to 10:06 AM CST
Where
Sangamon County, 4 mi S of Rochester
Measured
1.25 in hail
Reported by
Public
Coordinates
39.692, -89.530

Hail, Christian

When
March 28, 10:05 AM CST to 10:10 AM CST
Where
Christian County, 5 mi NW of Kincaid
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.631, -89.486

Hail, Christian

When
March 28, 10:29 AM CST to 10:34 AM CST
Where
Christian County, 1 mi S of Mt Auburn
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.755, -89.270

Hail, Macon

When
March 28, 10:40 AM CST to 10:45 AM CST
Where
Macon County, Blue Mound
Measured
1.75 in hail
Reported by
Public
Coordinates
39.700, -89.120

Hail, Edgar

When
March 28, 2:30 PM CST to 2:35 PM CST
Where
Edgar County, Vermilion
Measured
2 in hail
Reported by
Public
Coordinates
39.580, -87.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879402, 879403, 879404, 879405, 879406, 879407.